Factors Associated with Seizures During Illness:
- Drug interaction
Sudden unexpected seizures in someone who previously had achieved reliable control may result from forgetting the medication, taking less than prescribed over a period of time (producing a slowly falling blood level that permits a seizure once it reaches a sub-therapeutic range); withdrawal from excessive use of alcohol; or illness.
Illness can produce seizures in a number of ways. There may be a sudden drop in medication blood levels because of inability to retain medication due to illness-related vomiting; or fever may lower the seizure threshold; or there may be interaction with illness-related medication. During a fever-related illness, for example, phenytoin levels can decrease by approximately 50 percent, but phenobarbital levels appear to be unaffected. Among children taking antiepileptic drugs, a recent study reported 21% had significant changes in blood levels during illness with fever. Four of 14 children studied had increased carbamazepine concentrations caused by co-medication with the antibiotic erythromycin. Three of the children with fever had lower phenobarbital levels, and one developed phenytoin toxicity.